Oregon, 2014

Hail in Oregon, August 13, 2014

August 13, 2014 · NWS PDT · 2 events in 2 counties and zones

An upper level low pressure system off the coast of southwest Oregon slowly moved inland the afternoon and evening of August 13th. This lead to another round of showers and thunderstorms for most of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure system off the coast of southwest Oregon slowly moved inland the afternoon and evening of August 13th. This lead to another round of showers and thunderstorms for most of the forecast area. Heavy rain and large hail were the main severe weather threats on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 13, 12:42 PM PST, 7 minutes earlier.

Area forecast discussion, Aug 13, 12:42 PM PST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
142 PM PDT WED AUG 13 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL CONTINUE TO MOVE INTO THE REGION OVERNIGHT AND THEN
REMAIN NEAR STATIONARY THROUGH FRIDAY OVER THE FORECAST AREA. THIS
WILL LEAD TO COOLER WEATHER ALONG WITH CONTINUED SHOWERS AND
THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON THROUGH EVENING
PERIODS. THE SLOW MOVING NATURE OF THESE STORMS COULD PRODUCE BRIEF
HEAVY RAINFALL AND POTENTIAL RUNOFF ISSUES THROUGH FRIDAY. BY
SATURDAY THE LOW WILL MOVE NORTHEAST AND BE OVER THE IDAHO PANHANDLE
LIMITING THE CHANCE OF SHOWERS TO THE NORTHERN BLUE MOUNTAINS.
TEMPERATURES WILL BEGIN TO REBOUND ON SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. NO MAJOR WEATHER
CONCERNS ARE ANTICIPATED DURING THE LONG TERM PERIOD.  IT WILL BE
RELATIVELY QUIET WITH THE PACIFIC NW UNDER A WEAK WESTERLY FLOW.
THE 12Z GFS AND ECMWF DIFFER SOMEWHAT FOR THE 168-180 HOUR PROGS
WHICH COVER NEXT WEDNESDAY.  THE ECMWF IS FARTHER SOUTH THAN THE GFS
WITH THE POLAR JET AND BRINGS A SHORTWAVE TROUGH OVER WASHINGTON
THAT WOULD IMPLY A CHANCE OF SHOWERS ALONG THE WASHINGTON CASCADES
AND WINDY CONDITIONS ALONG THE KITTITAS VALLEY AND EASTERN COLUMBIA
RIVER GORGE.  FOR NOW WILL FORECAST BREEZY WINDS BUT HOLD OFF ON
PRECIPITATION CHANCES.   WISTER

&&

.AVIATION...00Z TAFS. ANOTHER ACTIVE DAY WITH NUMEROUS SHOWERS AND
THUNDERSTORMS IS IN STORE ACROSS THE FORECAST AREA.  THIS WILL
IMPACT TERMINAL AIRPORTS.  THUNDERSTORMS WILL SOON DEVELOP IN
CENTRAL OREGON...AFFECTING THE VICINITY OF KRDM AND KBDN IN THE NEXT
HOUR OR TWO THEN MOVING NORTH TOWARD KPDT, KALW, AND KPSC AFTER
00Z/14TH.  KDLS AND KYKM MAY ONLY SEE THUNDERSTORMS WITHIN 10-15
MILES FROM THE AIRPORTS SO INCLUDED VCTS RATHER THAN AS PREVAILING,
TEMPO, OR PROB30.  SIGNIFICANT OUTFLOW WINDS OCCURRED WITH STORMS
YESTERDAY THROUGH THE TRI-CITIES.  IT'S POSSIBLE THAT GUSTS TO 45
KNOTS OR MORE CAN BE EXPECTED THIS EVENING WITH T-STORMS. CIGS AND
VSBY MAY BRIEFLY LOWER TO MVFR IN AREAS OF +TSRA.  WISTER

&&

.FIRE WX...WITH THE LOW PRESSURE SYSTEM MOVING INTO THE
REGION...EXPECT THUNDERSTORM ACTIVITY TO INCREASE OVER MOST OF THE
REGION THROUGH THIS EVENING. WHILE THERE WILL BE STORMS PRODUCING
WETTING RAIN...ABUNDANT LIGHTNING AND DRIER FUELS IS STILL A CONCERN
AND THEREFORE RED FLAG WARNINGS WILL CONTINUE THROUGH THIS EVENING.
SOME STORMS MAY CONTINUE OVERNIGHT ACROSS THE NORTHEAST PORTION OF
THE AREA. WITH INCREASING SHOWERS AND MORE RAIN AGAIN
THURSDAY...BELIEVE THAT THE RISK OF NEW FIRE STARTS FROM LIGHTNING
WILL BE REDUCED AND DO NOT PLAN TO EXTEND THE WARNING. THE LOW WILL
EXIT ON FRIDAY WITH DECREASING CHANCES OF THUNDERSTORMS. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  80  61  83 /  70  60  50  30
ALW  66  82  66  84 /  70  60  50  30
PSC  68  84  65  85 /  60  60  40  20
YKM  62  82  63  82 /  60  60  40  30
HRI  64  83  63  86 /  60  60  40  20
ELN  63  81  60  80 /  60  60  50  40
RDM  51  73  48  79 /  50  20  20  10
LGD  56  77  55  80 /  70  60  60  40
GCD  57  76  54  80 /  60  50  40  20
DLS  66  80  64  83 /  40  30  30  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     ORZ041-044-049-050-502-503-505>511.

WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     WAZ024-026>030-520-521.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/85/85

In the hours before

Local storm report, Aug 13, 8:16 AM PST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
916 AM PDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       3 N TERREBONNE          44.39N 121.18W
08/12/2014  U0.00 INCH       DESCHUTES          OR   TRAINED SPOTTER

            WATER ACROSS THE ROAD ON HIGHWAY 97...IMPACTING TRAFFIC
            FLOW. GUSTY WINDS EST 40 MPH ALSO.

0144 PM     DUST STORM       3 W HERMISTON           45.77N 118.56W
08/12/2014                   UMATILLA           OR   TRAINED SPOTTER

            VISIBILITY REDUCED TO 1/4 MILE IN BLOWING DUST

0144 PM     TSTM WND GST     LONG CREEK              44.71N 119.10W
08/12/2014  M63.00 MPH       GRANT              OR   MESONET

0151 PM     HEAVY RAIN       CONDON                  45.24N 120.18W
08/12/2014  M0.47 INCH       GILLIAM            OR   CO-OP OBSERVER

            IN 15 MINUTES...STILL RAINING HARD AT TIME OF REPORT

0151 PM     HEAVY RAIN       CONDON                  45.24N 120.18W
08/12/2014  E0.50 INCH       GILLIAM            OR   TRAINED SPOTTER

            APPROXIMATELY 1/2 INCH OF RAIN IN 15 MINUTES

0242 PM     TSTM WND GST     PENDLETON               45.67N 118.82W
08/12/2014  M46.00 MPH       UMATILLA           OR   ASOS

            GUST FRONT WITH WINDS UP TO 46 MPH AND BLOWING DUST WITH
            VISIBILITY DOWN TO 2 1/2 MILES.

0246 PM     TSTM WND DMG     10 WNW PENDLETON        45.72N 119.02W
08/12/2014                   UMATILLA           OR   PUBLIC

            LARGE TREE UPROOTED

0346 PM     DUST STORM       2 ESE KENNEWICK         46.19N 119.13W
08/12/2014                   BENTON             WA   TRAINED SPOTTER

            VISIBILITY REDUCED TO 1/4 MILE IN BLOWING DUST

0350 PM     TSTM WND GST     KENNEWICK               46.20N 119.17W
08/12/2014  M47.00 MPH       BENTON             WA   AMATEUR RADIO

            VISIBILITY LESS THAN A 1/2 MILE

0354 PM     TSTM WND GST     PASCO                   46.25N 119.13W
08/12/2014  M63.00 MPH       FRANKLIN           WA   ASOS

0356 PM     TSTM WND GST     PASCO                   46.25N 119.13W
08/12/2014  M63.00 MPH       FRANKLIN           WA   ASOS

            ASOS REPORTED 63 MPH WIND GUST WITH 1 MILE VISIBILITY DUE
            TO BLOWING DUST.

0415 PM     TSTM WND DMG     4 WSW RICHLAND          46.27N 119.36W
08/12/2014                   BENTON             WA   PUBLIC

            3200 POUND SHED MOVED 20 FEET WITH SHINGLE DAMAGE

0419 PM     TSTM WND GST     PROSSER                 46.21N 119.77W
08/12/2014  U0.00 MPH        BENTON             WA   PUBLIC

            POWER OUTAGE DUE TO STRONG WINDS

0445 PM     TSTM WND GST     14 NNW WEST RICHLAND    46.49N 119.55W
08/12/2014  M68.00 MPH       BENTON             WA   MESONET

0549 PM     HEAVY RAIN       5 SE CLIFFDELL          46.89N 120.99W
08/12/2014  M1.50 INCH       YAKIMA             WA   TRAINED SPOTTER

&&
SUMMARY OF EVENTS FROM 8/12/14.

MVESCIO
Special weather statement, Aug 13, 11:52 AM PST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1252 PM PDT WED AUG 13 2014

ORZ502-503-132030-
NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN BLUE MOUNTAINS OF
OREGON OR-
1252 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA AND WESTERN
UNION COUNTIES UNTIL 130 PM PDT...

AT 1248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF STARKEY...OR 23 MILES WEST
OF LA GRANDE...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LAT...LON 4516 11839 4515 11864 4543 11873 4546 11838
TIME...MOT...LOC 1952Z 176DEG 9KT 4527 11854

MDV

The radar

The Pendleton radar (KPDT), 48 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Umatilla

When
August 13, 12:49 PM PST
Where
Umatilla County, 0.97 mi E of Kamela
Measured
1.75 in hail
Reported by
Public
Coordinates
45.430, -118.360

Hail, Union

When
August 13, 3:00 PM PST
Where
Union County, 4.38 mi W of Starkey
Measured
0.75 in hail
Reported by
Public
Coordinates
45.220, -118.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528530, 528531.